EconPapers    
Economics at your fingertips  
 

Social Learning in Social Networks

Pj Lamberson ()

The B.E. Journal of Theoretical Economics, 2010, vol. 10, issue 1, 1-33

Abstract: This paper analyzes a model of social learning in a social network. Agents decide whether or not to adopt a new technology with unknown payoffs based on their prior beliefs and the experiences of their neighbors in the network. Using a mean-field approximation, we prove that the diffusion process always has at least one stable equilibrium, and we examine the dependence of the set of equilibria on the model parameters and the structure of the network. In particular, we show how first and second order stochastic dominance shifts in the degree distribution of the network impact diffusion. We find that the relationship between equilibrium diffusion levels and network structure depends on the distribution of payoffs to adoption and the distribution of agents' prior beliefs regarding those payoffs, and we derive the precise conditions characterizing those relationships. For example, in contrast to contagion models of diffusion, we find that a first order stochastic dominance shift in the degree distribution can either increase or decrease equilibrium diffusion levels depending on the relationship between agents' prior beliefs and the payoffs to adoption. Surprisingly, adding more links can decrease diffusion even when payoffs from the new technology exceed those of the status quo in expectation.

Date: 2010
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (7) Track citations by RSS feed

Downloads: (external link)
https://doi.org/10.2202/1935-1704.1616 (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:bejtec:v:10:y:2010:i:1:n:36

Ordering information: This journal article can be ordered from
https://www.degruyter.com/view/j/bejte

DOI: 10.2202/1935-1704.1616

Access Statistics for this article

The B.E. Journal of Theoretical Economics is currently edited by Burkhard C. Schipper

More articles in The B.E. Journal of Theoretical Economics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2023-03-26
Handle: RePEc:bpj:bejtec:v:10:y:2010:i:1:n:36